Nevada, 2004

Heavy Snow in Nevada, February 7, 2004

February 7, 2004 · NWS LKN · 3 events in 3 counties and zones

Snowfall amounts reported were: 10 inches at the bottom of Lamoille Canyon and on Emigrant Pass; 8 inches in the town of Lamoille; and 6 inches in Carlin

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Snowfall amounts reported were: 10 inches at the bottom of Lamoille Canyon and on Emigrant Pass; 8 inches in the town of Lamoille; and 6 inches in Carlin

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 6, 8:59 PM PST, 4 hours 1 minute earlier.

Area forecast discussion, Feb 6, 8:59 PM PST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
859 PM PST FRI FEB 6 2004

.SYNOPSIS...HIGH PRESSURE TODAY IS GIVING WAY TO THE NEXT PACIFIC
STORM SYSTEM THAT WILL BE MOVING INTO NORTHERN NEVADA TONIGHT.SNOW
WILL BEGIN LATE TONIGHT AND LAST THROUGH SUNDAY MORNING. HIGH
PRESSURE RETURNS MONDAY BRINGING DRIER WEATHER FOR MOST OF NEXT WEEK.
&&

.UPDATE...WSR-88D RADAR TRENDS SHOW WEAK WAA ADVECTION CURRENTLY
PRODUCING SCATTERED LIGHT SNOW ACROSS HUMBOLDT COUNTY AND ELKO
COUNTY...MAINLY NORTH OF I-80. 00Z RUNS OF THE GFS AND ETA IN GOOD
AGREEMENT OVER THE NEXT 24 HOURS WITH SHORTWAVE IN NORTHERN CA ATTM
CROSSING NORTHERN AND CENTRAL NV BETWEEN 12Z SATURDAY AND 00Z SUNDAY.
MODELS CONTINUE TO SHOW THE BEST DYNAMICS ASSOCIATED WITH THE COLD
FRONTAL PASSAGE WHICH WILL MOVE THROUGH THE WESTERN CWA BETWEEN 06Z
AND 10Z AND THE EASTERN CWA BETWEEN 10Z AND 14Z. GFS HAS BEEN
STRONGER THAN THE ETA OVER THE PAST 36 HOURS AND SHOWS MODERATE TO
STRONG LEFT EXIT H3 JET FORCING IN THE VICINITY OF THE FRONT. BOTH
MODELS INDICATE A POTENT H7/H3 CONV/DIV COUPLET DURING THE PEAK OF
THE H3 JET FORCING. EXPECTING A BURST OF SNOW AHEAD OF AND WITH THE
FROPA ACROSS THE CWA...FOLLOWED BY LIGHTER SNOW AS THE TROUGH AXIS
CROSSES THE REGION AND NW UPSLOPE FLOW SETS UP BEHIND THE FRONT LATE
SATURDAY MORNING AND IN THE AFTERNOON. LOW-END ADVISORY CRITERIA ARE
EXPECTED ACROSS ALL OF THE CWA...EXCEPT EXTREME EASTERN ELKO COUNTY
AND NORTHERN NYE COUNTY...AND WILL LEAVE SNOW ADVISORIES IN EFFECT.
WILL UPDATE WORDING IN NORTHERN ZONES TO REFLECT SCATTERED LIGHT
OVERRUNNING SNOW WHICH HAS DEVELOPED THIS EVENING.

.PREVIOUS DISCUSSION...146 PM...WV IMAGERY SHOWING S/WV PUSHING
INTO NRN CALIFORNIA AT THIS TIME. PLENTY OF COLD AIR BEHIND THE FRONT
DEPICTED WITH A LOT OF CU DEVELOPMENT JUST OFFSHORE NRN CALIFORNIA.
UPPER CLOUDINESS MAKING ITS WAY INTO HUMBOLDT COUNTY. GFS HAS BEEN
CONSISTENT AND WILL CONTINUE TO BASE FORECAST ON THIS MODEL. PRECIP
SPREADS ACROSS THE NORTH AFTER ABOUT MIDNIGHT TONIGHT SPREADING
SOUTHEAST TO MOSTLY ALL ZONES BY MID MORNING. GFS SHOWING GOOD
DYNAMICS FOR SRN LANDER/EUREKA COUNTIES...SO WILL ADD THESE AREAS TO
THE SNOW ADVISORY WE CURRENTLY HAVE OUT. DECIDED TO SEGMENT WHITE
PINE COUNTY ADVISORY SINCE SYSTEM SEEMS TO SLOW DOWN A LITTLE
SATURDAY MORNING ACROSS OUR CENTRAL REGION. HEAVIER SNOW WILL MOVE
INTO WHITE PINE COUNTY SATURDAY AFTERNOON AND EVENING. QPF AMOUNTS
PRETTY IMPRESSIVE WITH NEAR .40 INCHES ACROSS NRN ELKO...NEAR .34
INCHES ACROSS SRN ELKO AND .35 INCHES ACROSS SRN LANDER/EUREKA
COUNTIES. HEAVIER SNOWS SHOULD BE THROUGH ALL ZONES BY EARLY SUNDAY
MORNING WITH LINGERING SNOW SHOWERS ACROSS THE EAST. HAVE TO WATCH
FOR WRAP AROUND SNOWS SUNDAY...BUT FOR THE MEANTIME...WILL JUST GO
FOR CHC IN THE EAST. ANOTHER DIGGER FROM THE NE MOVES THROUGH MONDAY
AND MY POPS FOR THE NORTHEAST MAY BE TOO LOW. WILL HAVE TO WATCH FOR
THIS IN FUTURE MDL RUNS.

MODELS CONTINUE TO BRING RIDGE ACROSS REGION TUE-WED. OPERATIONAL GFS
FLATTENS RIDGE LATER IN THE WEEK AS SHORTWAVE RIDES ACROSS WELL
NORTH. ECMWF AND GFS ENSEMBLES FAVOR A SHARPER RIDGE...SO KEPT DRY
CONDITIONS THROUGH THE PERIOD...WITH SOME INCREASING CLOUDS LATE IN
THE WEEK. KEPT TEMPS NEAR/BELOW NORMAL...ESPECIALLY IN AREAS WITH
SNOWPACK. GOOD POTENTIAL FOR TEMPS TO BOTTOM OUT IN VALLEYS AS HIGH
PRESSURE BUILDS OVER THE AREA AND INVERSIONS STRENGTHEN.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NVZ030>32...NVZ034...NVZ036...
NVZ037 SNOW ADVISORY TONIGHT THROUGH SATURDAY. NVZ035 SNOW ADVISORY
SATURDAY AFTERNOON THROUGH SATURDAY EVENING.
&&

CLAYCOMB/SAVADEL/SMITH
Hazardous weather outlook, Feb 6, 3:50 PM PST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
350 PM PST FRI FEB 6 2004

NVZ013-033-071500-
EXTREME EASTERN ELKO COUNTY-NORTHERN NYE COUNTY-
350 PM PST FRI FEB 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND CENTRAL NEVADA.

.DAY ONE...REST OF TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA TONIGHT SPREADING SNOW
ACROSS NORTHEAST AND CENTRAL NEVADA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE THROUGH SATURDAY FOR ALL AREAS AS THE PACIFIC
STORM SYSTEM MOVES FURTHER EAST. SNOW SHOWERS WILL REDEVELOP EAST OF
THE RUBY MOUNTAINS ON SUNDAY AS MOISTURE GETS WRAPPED AROUND THE
EXITING LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ030>032-034>037-071500-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
350 PM PST FRI FEB 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEVADA.

.DAY ONE...REST OF TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A SNOW ADVISORY FOR
NORTHERN AND CENTRAL NEVADA VALID TONIGHT THROUGH SATURDAY
AFTERNOON. A PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA TONIGHT
SPREADING SIGNIFICANT SNOWFALL ACROSS NORTHERN NEVADA. SNOW WILL
BEGIN THIS EVENING AND BY SATURDAY AFTERNOON...WILL PRODUCE UP TO 8
INCHES OF NEW SNOW IN THE VALLEYS...AND UP TO 12 INCHES AT HIGHER
ELEVATIONS. SEE PRODUCT WWUS45...RNOWSWLKN...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE THROUGH SATURDAY...TAPERING OFF WEST TO EAST
DURING THE DAY AS THE PACIFIC STORM SYSTEM MOVES FURTHER EAST. SNOW
SHOWERS WILL REDEVELOP EAST OF THE RUBY MOUNTAINS ON SUNDAY AS
MOISTURE GETS WRAPPED AROUND THE EXITING LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FEHRN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Sw & Sc Elko

When
February 7, 1:00 AM PST to 5:00 AM PST
Where
Sw & Sc Elko forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, N Lander & N Eureka

When
February 7, 1:00 AM PST to 5:00 AM PST
Where
N Lander & N Eureka forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Heavy Snow, Ruby Mountains/E Humboldt Range

When
February 7, 2:00 AM PST to 7:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432499, 5432500, 5432498.